National assessment of anti-epileptic drug exposures among pre-teens and adolescents, 2000–2020
Anti-epileptic drugs (AEDs) are increasingly used to treat psychiatric conditions, exposing many children to potentially harmful medications. This includes adolescents, who are at higher risk for self-harm. The purpose of this study was to describe the epidemiology of pediatric AED poisonings and assess which AEDs are associated with more severe clinical outcomes.
This retrospective cross-sectional analysis examined single-substance AED exposure cases in pre-teens (10–14 years) and adolescents (15–19 years) reported to the National Poison Database System (NPDS) between 2000 and 2020 (cases through 2019 were included for trend analysis due to incomplete population data). We described characteristics of ingestions by age group, including AEDs implicated.
There were 74,818 AED exposure cases reported to the NPDS, including 25,928 (34.7%) in pre-teens and 48,890 (65.3%) in adolescents. Among adolescents, 35,570 (72.8%) exposure cases were intentional, with 27,655 (56.6%) specifically related to a suspected suicide attempt. The most common AEDs implicated in poisonings were clonazepam (19.8%), valproic acid (15.3%), and lamotrigine (13.8%). The odds of hospitalization (adjusted odds ratio [aOR] 2.0 [95% confidence interval [CI], 2.0–2.1]), intubation (aOR 2.1 [95% CI, 1.8–2.4]), seizure (aOR 1.6 [95% CI, 1.4–1.9]), and serious outcome (aOR 1.8 [95% CI, 1.7–1.9]) were higher in the adolescent group compared to the pre-teen group. Intentional ingestions increased by a yearly rate of 2.8% (95% CI, 2.3–3.2). Intentional tiagabine exposure was associated with the greatest increased odds of serious outcome (aOR 4.7 [95% CI, 3.6–6.3]).
In this cross-sectional analysis of pediatric AED exposure cases reported to the NPDS, AED poisonings among pre-teens and adolescents increased significantly between 2000 and 2019. Of particular concern is the large increase in intentional exposure cases related to AEDs. With the population-adjusted rate of epilepsy diagnoses remaining relatively unchanged, these results may indicate that the rise in AED exposure cases may be related to increased prescribing of AEDs for psychiatric indications as opposed to epilepsy.
Pediatric AED poisonings reported to the NPDS are increasing, especially among adolescents engaging in intentional ingestions. These findings provide additional information for consideration in risk-benefit assessments when selecting medications for the treatment of psychiatric conditions in children.